Fillers are an excellent way to rejuvenate your face and are often used to fill in facial hollows. The body’s natural enzymes can dissolve these filler agents; however, after a filler is placed, the patient may notice a blue tinge to the skin, called the Tyndall effect.  

The Tyndall effect appears as a blue-purple discoloration caused by a filler that has been administered. It is the most common response to hyaluronic acid filler and generally occurs if large volumes of product are injected at once. 

Moreover, the following article outlines the Tyndall effect, discusses the treatment options available for resolving this complication, and much more.

What Is The Tyndall Effect?

The Tyndall effect is a discoloration often encountered after injection of hyaluronic acid fillers to the face and is caused by light scattering and backscattering. When light is shone on the skin, it interacts with the filler material and creates a scattering effect. 

The Tyndall effect is named after John Tyndall, a physicist and an Irish professor at the Royal Institution of Great Britain, London, in 1869. However, without knowing the mechanism of the Tyndall effect, it is impossible to explain why and how the discoloration occurs. 

The discoloration is most often visible in the skin below the eyes due to the area’s thin skin. Patients will often see this as blue or purple coloring in the injected area of the skin or even visible swelling in that area. 

The Science Behind The Tyndall Effect

The Tyndall effect occurs when light scatters off the surface of the hyaluronic acid filler and impacts the skin. After filler injections, the hyaluronic acid particles tend to be small and spherical, which scatter light. 

It scatters light, particularly straight lines, which is more evident in areas where the skin is flat, like the nose.

The Tyndall effect becomes more prominent as larger particles are used, but this can also occur when smaller fillers are used. However, certain other factors that can cause the Tyndall effect are as follows:

  • When the filler is injected too close to the skin’s surface.
  • When the filler is injected into a large area.
  • Incorrect injection techniques.
  • Poor injection equipment and technique.
  • Massive amounts of filler are being used simultaneously (more than a few hundred micrograms).

Is Tyndall Effect Filler Risky?

Many people associate the Tyndall effect with risk when using a filler. Many people feel that using fillers is unsafe due to the effects of the Tyndall effect. The main risks of using fillers are that either your skin will tear or you may have to bruise around it. 

Depending on the area you are injecting, some areas can also turn blue, and swelling can occur. There is also the risk of lumps forming around the injection site. However, this is simply due to changes in serum that are present in the body when a filler is administered. 

Moreover, as per studies, the Tyndall effect is not harmful. However, certain irregularities can arise from the side effects of hyaluronic acid fillers. These irregularities include:

  • Involuntary wringing
  • Swelling
  • Cysts

The above three side effects are common when you inject too much filler into your face and can be resolved if you experience them promptly. However, you must consult your doctor or dermatologist to ensure that the side effects are not related to your health. It will enable you to know if they need to be reviewed.

Do Under-Eye Fillers Lead To The Tyndall Effect?

Fillers injected into the under eyelid skin can cause the Tyndall effect. There are large amounts of fat and connective tissue inside the under-eye, which causes light diffusion. 

In addition, collagen is also present around the eyes, impacting how light reacts with the skin. The Tyndall effect is visible in the skin under the eyes. It is still good to use filler injections in the under-eye area even if you are prone to experiencing the Tyndall effect. Certain fillers can fill in under-eye hollows and reduce the punctuation marks below your eyes. These include:

Does Tyndall Effect Filler Cause Bruises?

The Tyndall effect does not cause bruising since the blue discoloration is caused by light scattered off the filler material. The bruising results from a blood vessel being broken during the injection. 

It can occur when an injector is inexperienced and fails to exercise caution during the injection. A bruise occurs due to inhalation when an injector fails to perform the procedure properly and positions an injector incorrectly. 

However, if you spot bruising promptly, it can be resolved by treating it as follows:

  • Taking pain relief medication
  • Covering the area with a dry, cool compress
  • Using ice to help ease the discomfort
  • Keeping your head elevated to help with swelling
  • Avoiding heat
  • Wearing loose-fitting clothing around the affected area

Contact your doctor if you notice bruising around the injection site and explain the circumstances that led to it. It will enable them to treat you accordingly.

How To Avoid The Tyndall Effect?

While the Tyndall effect can occur naturally due to hyaluronic acid fillers, it can also be caused by improper injection technique or injecting too much filler into a particular area. A few things that you must keep in mind to avoid this are listed below:

  • Double-check the area you are injecting before you begin.
  • Don’t inject too much filler at a time.
  • Always perform multiple injections to ensure that this procedure does not damage your skin.
  • Exercise caution when injecting in a hollowed-out area such as the under-eye area, and ensure that the area is properly cleaned before injection occurs.
  • Inject in a downward motion.

What Are The Treatments For The Tyndall Effect?

There are several ways that the Tyndall effect can be treated:

  • Massage: Massage can help ease the discomfort as you have injected. It provides a therapeutic benefit and helps relieve any pain or discomfort. It is crucial, especially when you are in the early stages of recovery
  • Stab excision: This is removing the filler material from the skin. This method can be used when small amounts of filler are present. However, a doctor must undertake this, and it is not recommended as a DIY treatment.
  • Aspiration: This is vacuuming the filler material or plastic using a syringe. It will help resolve any excess filler material causing irritation and discomfort. Aspiration can be performed by someone who has access to medical training or a physician in a medical setting.
  • Hyaluronidase: This is a protein that can break down the hyaluronic acid and dissolve any excess filler material. It is used in conjunction with other treatments. 

However, it would help to keep in mind that some of these treatments, like hyaluronidase and aspiration, can have an associated risk. It is suggested that you talk to your doctor regarding using a filler in the first place.

Will the Tyndall effect go away on its own?

Without any treatment, the Tyndall effect will last until the filler material is worn away and is no longer visible. However, with proper treatment, the Tyndall effect will gradually subside. 

Typically, hyaluronic acid-based dermal fillers take 6 to 12 months to absorb the skin gradually. However, exposure to moisture and sunlight can speed up this process and cause the Tyndall effect to resolve quicker. 

Most patients report that the Tyndall effect resolves between two to four weeks. The Tyndall effect does not cause any permanent damage, and after the filler has been removed, your skin will return to normal over time.

Conclusion

The Tyndall effect is a natural reaction to light scattering off the filler material and does not cause any permanent damage to your skin. The Tyndall effect only occurs when fillers are injected into particular areas of the skin, such as the eye area. 

If you are prone to experiencing this, it is recommended that you speak with your doctor before undergoing treatment with a hyaluronic acid-based filler. A proper consultation can help you determine which filler will be best for your needs and prevent unwanted side effects.

FAQ

Is there any way to predict whether or not I will experience the Tyndall effect?

Unfortunately, there is no way to predict whether or not you will experience the Tyndall effect before treatment. However, it would help if you always talked to your dermatologist before undergoing treatment with any filler to ensure that you are adequately informed about the effects and risks associated with this procedure.

I have a dark skin tone. Is there a higher frequency of experiencing the Tyndall effect?

It is possible to have some degree of blue tinting in patients with darker skin tones. However, this will depend on the individual’s need for hyaluronic acid-based fillers.

» Show all
Close